Chin Kimg Tan, MD, MRCP, Lai Mun Wang, MBBCh, MRCP, Yu Jun Wong, MD, MRCP, Tiing Leong Ang, MBBS, MRCP, Rahul Kumar, MBBS, MRCP Changi General Hospital, Singapore, Singapore
Introduction: Drug-induced liver injury (DILI) with autoimmune hepatitis-like features (DIAIH) is a specific phenotype of DILI with clinical features indistinguishable from de-novo autoimmune hepatitis (AIH). We describe a case of DIAIH due to Sorafenib.
Case Description/Methods: A 61-year-old man and teetotaller presented with 1-week history of jaundice and malaise. He was on Atorvastatin 40mg daily for 4 years for hyperlipidaemia. Sorafenib was recently initiated six weeks ago for recurrent sarcoma of the left thigh. Clinical examination was unremarkable apart from scleral icterus. Liver function test (LFT) showed severe hepatocellular (HC) injury (bilirubin 4.56 mg/dL, alkaline phosphatase 190 U/L, alanine transaminase 1004 U/L, aspartate transaminase 790 U/L peak INR 1.53). Viral hepatitis screening, AIH specific antibodies and abdominal imaging were unremarkable. Serum IgG was raised (18.6 g/L). Liver biopsy was supportive of DILI and AIH histological features were also noted (Fig.1a-f). Simplified AIH score was 6. Roussel Uclaf Causality Assessment Model (RUCAM) score was 9 for Sorafenib and 6 for Atorvastatin. Diagnosis of Sorafenib-induced AIH was made. His LFT improved spontaneously with normalization of LFT eight weeks after stopping Sorafenib.
Discussion: Sorafenib often causes idiosyncratic DILI with mild elevation of transaminases. However, it rarely causes severe DILI and has no known association with DIAIH, unlike Atorvastatin and immune checkpoint inhibitors (e.g Nivolumab and Atezolizumab). To our knowledge, this is the first case report of DIAIH due to Sorafenib. In patients with severe DILI or DILI with probable AIH based on AIH scoring, liver biopsy should be considered for evaluation. However, differentiating DIAIH from de-novo AIH is often challenging as both present with HC injury, may have positive AIH specific antibodies, raised serum IgG and share similar histological findings. The key distinguishing features are the history of drug exposure within a time frame and no requirement for long term immunosuppressant. DIAIH may resolve spontaneously after stopping culprit drug. Corticosteroids should be initiated in cases without improvement upon drug cessation. In DIAIH requiring corticosteroids, relapse is rare after stopping corticosteroids and long-term immunosuppression is rarely needed. In conclusion, DIAIH should be considered in patients who present with severe HC DILI.Differentiating DIAIH from AIH is crucial as the former rarely requires long term immunosuppression.
Figure: Fig. 1 Liver biopsy specimen [a] H&E 200X: A portal tract, zone 1, showing moderate chronic inflammation with interface damage and rare bile droplets. [b] H&E 200X: Lobulitis characterized by aggregates of plasma cells, swollen hepatocytes and rosetting within liver parenchyma zone 2. [c] H&E 200X: Centrilobular region zone 3 showing hepatocyte drop-out, aggregates of plasma cells, rosetting and bile pigment. Reticulin [d, 40X] and Sirius Red [e, 40X] special stains show collapse with mild early young fibrosis without elastic fibers demonstrated on Orcein [f, 40X], consistent with subacute injury. Overall, the appearances are supportive of subacute DILI in association with features suggestive of AIH (i.e. interface damage, plasma cell aggregates and resetting)
Chin Kimg Tan indicated no relevant financial relationships.
Lai Mun Wang indicated no relevant financial relationships.
Yu Jun Wong indicated no relevant financial relationships.
Tiing Leong Ang indicated no relevant financial relationships.
Rahul Kumar indicated no relevant financial relationships.
Chin Kimg Tan, MD, MRCP, Lai Mun Wang, MBBCh, MRCP, Yu Jun Wong, MD, MRCP, Tiing Leong Ang, MBBS, MRCP, Rahul Kumar, MBBS, MRCP. P0847 - Sorafenib-Induced Autoimmune Hepatitis: A Case Report, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.